A Keighley man who fell to his death from his hotel balcony in Majorca had been drinking and taking ecstasy on holiday, an inquest heard.
But 22-year-old Sam Hill, who fractured his skull in the fall, had also been suffering an ear infection, which could, in combination with the alcohol and drugs, have caused him to lose his balance, said assistant Bradford coroner Roger Whittaker, who recorded the death as “a tragic accident”.
The balcony railing was 2.8 metres high but Mr Hill, being taller than most men, could have toppled over it more easily when for others it would have been difficult to do, added Mr Whittaker.
Friday’s inquest heard how the heating and ventilation engineer, who lived with his parents at Hospital Road in Riddlesden, had lost contact with his friend, Daniel Sands, while out drinking in the resort, and had gone back alone to their room at the Hotel Villa Sol in Magaluf.
When Mr Sands returned later, he found the door open, the room key on the bed and no sign of his friend, until he spotted one of his trainers at the end of the hallway close to the emergency exit and a balcony.
He walked up to the trainer and, when he looked down over the balcony, he saw Mr Hill lying face up on the grass about two metres below.
The inquest also heard how a Welsh police officer, staying at the hotel, had tried to resuscitate Mr Hill until paramedics arrived, but they could not save him.
There was evidence from another man at the hotel, who said he had been concerned seeing Mr Hill sitting in the emergency exit earlier, but had been told there was no problem when he spoke to him.
The inquest was told Mr Sands had later said both he and his friend, whom he had known for many years, had been drinking and taking ecstasy.
Toxicology tests to reveal the quantity of alcohol and drugs in Mr Hill’s system at the time he died on September 11 last year will not be known until the results come back from the Spanish authorities, which can take up to a year.
However, a post-mortem examination had shown he had consumed methadrone and amphetamines.
Mr Hill’s father, Stephen Hill, who was at the inquest with his family, said his son had been experiencing dizziness and nausea because of the ear infection, for which he was taking anti-biotics. The inquest also heard he had a thinner-than-usual skull.
After the inquest, Mr Hill said: “Sam is sadly missed by us and everyone who knew him.”